COPD

SABA use predicts exacerbation risk in COPD

Wednesday, 16 Sep 2015


SABA reliever use predicts both current control and future risk of exacerbations in patients with moderate to severe COPD, Australian research confirms.

Writing in BMC Pulmonary Medicine Christine Jenkins and colleagues from The George Institute of Global Health noted that debate existed around which endpoints most sensitively reflected day-to-day variation in COPD symptoms.

“Ideally, outcomes in COPD trials should reflect the real-world behaviour of patients as well as the potential of treatment to influence both current disease state and future risk,” they wrote.

The retrospective analysis involved over 800 patients with moderate-to-very-severe yet stable COPD who were participating in a trial comparing budesonide/formoterol 320/9 μg with formoterol 9 μg (both twice daily) and were using a salbutamol reliever as required.

Results showed that the daily number of inhalations of the short acting beta-2 agonist (SABA) needed for relief of symptoms was a predictor of both short and long-term exacerbations.

Patients with an average use of 2–5, 6–9, and ≥10 inhalations per day had 21 %, 67 %, and 135 % higher exacerbation rates, respectively, in the following 10 months, compared with <2 inhalations/day.

This was true for patients taking budesonide/formoterol and formoterol alone; however, patients treated with the combination had a lower short- and long-term risk of exacerbation compared with monotherapy, the researchers noted.

Speaking to the limbic study lead Christine Jenkins said that in the past COPD patients used SABA on a regular basis. But these days most patients were prescribed a LABA/LAMA, using a SABA on an as needed basis.

“SABA is now reflective of instability of symptoms so it’s a surrogate marker for increased symptoms” she said.

If the findings are confirmed by other studies the marker may help clinicians identify patients at risk for an exacerbation, take steps to prevent exacerbations and ensure that when these events do occur, they are more rapidly identified and effectively treated.

“Similarly, patients may be educated to recognise increasing reliever use as a warning sign for an exacerbation and to take steps early to prevent further deterioration,” the researchers noted.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic